Maine, 2022Winter Storm and Heavy Snow in Maine, February 3 to 4, 2022
February 3 to 4, 2022 · NWS CAR · 15 events in 14 counties and zones
stalling across the Gulf of Maine that evening. exiting across the Maritimes late.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved south across the region during the 3rd...stalling across the Gulf of Maine that evening. Intensifying low pressure tracked along the stalled front during the 4th...exiting across the Maritimes late. Precipitation began during the 3rd along the cold front. Precipitation in advance of the front was generally in the form of a light wintry mix or rain...transitioning to snow in the wake of the front. Snow began across northern areas during the evening of the 3rd...transitioning to snow southward through the evening in the wake of the cold front. Precipitation transitioned to a wintry mix of mostly sleet...along with lesser snow and freezing rain...along the Downeast coast during the early morning hours of the 4th. Precipitation intensities increased through the evening of the 3rd into the early morning hours of the 4th with overrunning in advance of the approaching low. The wintry mix then persisted along the Downeast coast through much of the 4th. Across interior Downeast areas...and northward...precipitation generally remained mostly in the form of snow. Snowfall rates of 1 to 2 inches per hour occurred during the afternoon of the 4th in heavier snow bands. The low exited across the Maritimes during the evening of the 4th with precipitation ending in the wake of the low. Warning criteria snow and sleet accumulations occurred through the morning of the 4th. Storm total sleet accumulations along the Downeast coast generally ranged from 1 to 4 inches...with local totals up to around 5 inches. In addition to the sleet...snow accumulations generally ranged from 2 to 4 inches along with around a quarter inch of ice. The heaviest snow accumulations occurred in an area from southern Aroostook to central Piscataquis counties to the interior Downeast region. Snow totals diminished across northern and northwest Maine...furthest from the low and front. Storm total snow accumulations in the region from Houlton...to Greenville...to Bangor and Calais generally ranged from 12 to 17 inches. Accumulations in a region from northeast Aroostook to northern Somerset counties generally ranged from 8 to 12 inches...with 5 to 8 inches across the Saint John Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 3, 5:58 PM EST, 2 minutes earlier.
Area forecast discussion, Feb 3, 5:58 PM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
558 PM EST Thu Feb 3 2022
.SYNOPSIS...
A cold front will stall off the coast this evening. Low pressure
will track northeast along the front late tonight through Friday
then exit across the Maritimes Friday night. High pressure will
cross the region later Saturday through Sunday then exit across
the Maritimes Sunday night. A frontal boundary will stall
across the region Monday. Low pressure will track east of the
region Tuesday.
&&
.NEAR TERM /THROUGH FRIDAY/...
600 PM Update: PoPs were increased closer to 100 percent across
far Nrn areas given wntr wx hdlns and sn intensities were
recalculated for the Rgn into the ovrngt and Fri morn using the
hrly sn intensity tool. Otherwise, fcst hrly temps/dwpts were
updated into the ovrngt hrs from latest sfc obs trends with
little chg from the prev fcst hrly temps/dwpts thru this tm
frame and no chgs to fcst ovrngt low temps attm.
Prev Disc: Precipitation will get steadier and heavier through
the overnight as a wave of low pressure tracks northeast from
the Appalachians toward the Gulf of Maine along the front.
Latest guidance continues to favor lighter snow over the far
north with more moderate to heavy snow over central areas and
eventually interior Downeast. Low level colder air will continue
to press south as the storm system nears tonight. However, the
approaching low will hold warmer air in aloft. This will result
in an expanding corridor of sleet and freezing rain Downeast
with more sleet just inland from the coast and freezing rain
along the coast as the colder air undercuts the warmer air
aloft. The heaviest and steadiest period of precipitation, snow
well inland and mix nearer the coast, will occur from late
tonight through Friday morning. Snow will diminish in intensity
Friday afternoon with a mix Downeast changing to snow before
ending late in the day.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
Low pressure will exit across Nova Scotia Friday night. Early snow
will taper to snow showers overnight. An upper level trof will cross
the region Saturday, with surface high pressure building toward the
region late. Expect mostly cloudy skies, along with a slight
chance/chance of snow showers, early Saturday. Clouds then begin to
decrease Saturday afternoon. High pressure crosses the region
Saturday night with mostly clear/partly cloudy skies. High pressure
begins to exit across the Maritimes Sunday, with a light
south/southeast return flow developing during the afternoon along
with increasing clouds. Temperatures will be at below normal levels
Saturday/Sunday.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A frontal boundary will sink toward northern Maine Sunday night.
Expect mostly cloudy skies Sunday night, along with a slight chance
of snow showers late. Weakening low pressure will approach from the
west Monday with a nearly stationary frontal boundary remaining
across the region. Expect mostly cloudy skies along with a
slight chance of snow showers Monday. The remnants of the
surface low, along with an upper trof, cross the region Tuesday.
Uncertainty also exists regarding the location of a possible
ocean low east of the region Tuesday. Expect mostly cloudy skies
along with a chance of snow or snow showers across the region
Tuesday. High pressure should build across the region Wednesday
with partly cloudy skies. A cold front could then approach later
Thursday with partly/mostly cloudy skies along with a slight
chance of snow showers in advance of the front. Near normal
level temperatures are expected Monday. Above normal level
temperatures are expected Tuesday through Thursday.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
NEAR TERM: Conditions will lower to IFR this evening and remain
IFR overnight in snow inland and mix along the coast. Freezing
rain is likely near the coast. IFR conditions on Friday may
improve to MVFR late in the day as snow diminishes. Winds N
tonight and Friday.
SHORT TERM:
Friday night...IFR/LIFR early, MVFR/IFR late. Snow tapering to snow
showers. North/northwest winds 10 to 15 knots.
Saturday...VFR/MVFR early, then VFR. A chance of snow showers early.
North/northwest winds 10 to 15 knots with gusts up to around 20
knots.
Saturday night...VFR. North/northwest winds around 10 knots early,
becoming light.
Sunday...VFR. Light winds, becoming south/southeast 5 to 10 knots.
Sunday night...VFR early, VFR/MVFR late. Variable winds 5 to 10
knots.
Monday through Tuesday. VFR/MVFR, occasional IFR. A chance of
snow showers Monday. A chance of snow Tuesday. Variable winds 5
to 10 knots.
&&
.MARINE...
NEAR TERM: A SCA is expected across the outer waters tonight
then over all the waters Friday as low pressure tracks up along
the front. Seas will build up to 5-6 ft tonight then 7-9 ft on
Friday in response to the storm system tracking up along the
front. Freezing rain is likely near the coast and over the
islands late tonight into Friday.
SHORT TERM: A Small Craft Advisory is in effect for all the
waters Friday night into Saturday evening, which could
eventually need extending into Saturday night. Conditions below
small craft advisory levels Sunday. A wintry mix early Friday
night, tapering to snow showers overnight. A chance of snow
showers early Saturday. Light freezing spray Friday
night/Saturday. Moderate freezing spray Saturday night. Light
freezing spray early Sunday.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning until 1 PM EST Friday for MEZ002-003.
Winter Storm Warning until 7 PM EST Friday for MEZ004>006-010-
011-031-032.
Winter Weather Advisory until 1 PM EST Friday for MEZ001.
Winter Storm Warning until 7 PM EST Friday for MEZ015>017.
Winter Storm Warning from 10 PM this evening to 10 PM EST
Friday for MEZ029-030.
MARINE...Small Craft Advisory from 1 AM Friday to 7 PM EST Saturday for
ANZ052.
Small Craft Advisory until 7 PM EST Saturday for ANZ050-051.
&&
Near Term...VJN
Short Term...Norcross
Long Term...Norcross
Aviation...VJN/Norcross
Marine...VJN/NorcrossHazardous weather outlook, Feb 3, 3:38 AM EST, 14 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
338 AM EST Thu Feb 3 2022
MEZ004>006-010-011-031-032-040845-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Piscataquis-
Northern Washington-
338 AM EST Thu Feb 3 2022
...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
EST FRIDAY...
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, North Woods Maine and Penobscot Valley Maine.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ015>017-040845-
Southern Penobscot-Interior Hancock-Central Washington-
338 AM EST Thu Feb 3 2022
...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
FRIDAY...
This Hazardous Weather Outlook is for Interior DownEast Maine and
Penobscot Valley Maine.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ002-003-040845-
Northeast Aroostook-Northern Somerset-
338 AM EST Thu Feb 3 2022
...WINTER STORM WARNING IN EFFECT FROM 10 AM THIS MORNING TO 1 PM
EST FRIDAY...
This Hazardous Weather Outlook is for Far Northern Maine and North
Woods Maine.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ029-030-040845-
Coastal Hancock-Coastal Washington-
338 AM EST Thu Feb 3 2022
...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 PM
EST FRIDAY...
This Hazardous Weather Outlook is for Coastal DownEast Maine.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ001-040845-
Northwest Aroostook-
338 AM EST Thu Feb 3 2022
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 1 PM
EST FRIDAY...
This Hazardous Weather Outlook is for Far Northern Maine.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-040845-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
338 AM EST Thu Feb 3 2022
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Heavy Snow, Northwest Aroostook
- When
- February 3, 6:00 PM EST to February 4, 11:00 PM EST
- Where
- Northwest Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 5 to 8 inches.
Heavy Snow, Northeast Aroostook
- When
- February 3, 6:00 PM EST to February 4, 11:00 PM EST
- Where
- Northeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 15 inches.
Heavy Snow, Northern Somerset
- When
- February 3, 6:00 PM EST to February 4, 11:00 PM EST
- Where
- Northern Somerset forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 12 inches.
Heavy Snow, Northern Piscataquis
- When
- February 3, 6:00 PM EST to February 4, 11:00 PM EST
- Where
- Northern Piscataquis forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 16 inches.
Heavy Snow, Northern Penobscot
- When
- February 3, 6:00 PM EST to February 4, 11:00 PM EST
- Where
- Northern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 13 to 17 inches.
Heavy Snow, Northern Penobscot
- When
- February 3, 6:00 PM EST to February 4, 11:00 PM EST
- Where
- Northern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 12 to 16 inches.
Heavy Snow, Central Piscataquis
- When
- February 3, 7:00 PM EST to February 4, 11:00 PM EST
- Where
- Central Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 14 inches.
Heavy Snow, Central Penobscot
- When
- February 3, 7:00 PM EST to February 4, 11:00 PM EST
- Where
- Central Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 13 to 17 inches.
Heavy Snow, Southern Piscataquis
- When
- February 3, 7:00 PM EST to February 4, 11:00 PM EST
- Where
- Southern Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 14 inches.
Heavy Snow, Northern Washington
- When
- February 3, 7:00 PM EST to February 4, 11:00 PM EST
- Where
- Northern Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 14 inches.
Heavy Snow, Southern Penobscot
- When
- February 3, 8:00 PM EST to February 4, 11:00 PM EST
- Where
- Southern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 16 inches.
Heavy Snow, Interior Hancock
- When
- February 3, 8:00 PM EST to February 4, 11:00 PM EST
- Where
- Interior Hancock forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 13 inches.
Heavy Snow, Central Washington
- When
- February 3, 8:00 PM EST to February 4, 11:00 PM EST
- Where
- Central Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 9 to 13 inches.
Winter Storm, Coastal Hancock
- When
- February 3, 10:00 PM EST to February 4, 11:00 PM EST
- Where
- Coastal Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total sleet accumulations ranged from 1 to 3 inches...along with 1 to 4 inches of snow and around a quarter inch of ice.
Winter Storm, Coastal Washington
- When
- February 3, 10:00 PM EST to February 4, 11:00 PM EST
- Where
- Coastal Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total sleet accumulations ranged from 1 to 5 inches...along with 2 to 4 inches of snow and around a quarter inch of ice.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Alabama, February 3 to 4, 20221 death · 8 injured · EF2 · 14 events
- Ice Storm and Winter Storm in Tennessee, February 3 to 4, 20221 death · $180,000 · 15 events
- Flooding in West Virginia, February 3 to 5, 20221 death · $31,000 · 17 events
- Flash Flooding and Damaging Winds in Alabama, February 3, 2022$200,000 · 52 kt wind · 17 events
- Winter Storm in Vermont, February 3 to 4, 2022$100,000 · 16 events
- Flooding in Ohio, February 3 to 4, 2022$111,000 · 8 events
- Flooding in Pennsylvania, February 3 to 4, 2022$77,000 · 7 events
- Winter Weather in West Virginia, February 3 to 4, 202240 events
- Winter Storm in Pennsylvania, February 3 to 4, 20224 injured · 4 events
- Flash Flooding and Damaging Winds in Mississippi, February 3, 2022$37,000 · 50 kt wind · 6 events
- Flooding in Ohio, February 3 to 6, 2022$24,000 · 13 events
- Flash Flooding in Louisiana, February 3, 2022$30,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1009519, 1009520, 1009521, 1009522, 1009523, 1009524, 1009515, 1009516, 1009517, 1009518, 1009512, 1009513, 1009514, 1009510, 1009511.